CUREUS, vol.13, no.2, 2021 (ESCI)
Papaver somniferum contains many opioids and is frequently used in agriculture. Both the intoxication and the withdrawal of opioids have a wide range of symptoms such as coma, depressed respiration and agitation. Here, a fatal case of opioid intoxication will be presented. A four-year-old female patient was admitted to the pediatric intensive care unit after ingesting raw poppy plants. She had shallow respiration, tachycardia, hypertension and muscle cramps. A high plasma opioid level was measured and bolus intravenous naloxone was administered which resulted in a brief wain of consciousness. She was intubated after a sudden respiratory depression and loss of consciousness 10 hours later. Naloxone infusion was started and continued for two days. She developed disseminated intravascular coagulation and was lost on day twelve. Raw plant ingestion proves difficult to treat since there is less information about the ingredients. Having no consensus on naloxone dosage and intrinsic complications such as hypo- and hypertension, redistribution, rhabdomyolysis and dysmotility disrupts naloxone administration. Ingestion of opioids as plants brings out different complications for the treatment course while deciding on naloxone dosage proves opioid intoxication difficult to treat.